Georgia, 2019

Damaging Wind in Georgia, June 23, 2019

June 23, 2019 · NWS CHS · 1 event in 1 county or zone

A cold front encountered weak instability across the region, resulting in isolated strong to severe thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front encountered weak instability across the region, resulting in isolated strong to severe thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 23, 4:55 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 23, 4:55 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
555 PM EDT Sun Jun 23 2019

.SYNOPSIS...
High pressure will gradually build across the Southeast through
Tuesday. A front will stall over the area Wednesday and
Thursday before high pressure rebuilds.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Based on recent trends and latest guidance from the HRRR, we
have increased PoP into the solid chance range over Georgia and
for Allendale and Hampton County, but maintaining slight chance
elsewhere through the evening. Convection continues to develop
in response to a nearby cold front near the Altamaha River, and
spreads east-southeast with the mean steering flow. Given that
the overall thermodynamics aren't that impressive, we feel that
any risk of severe weather is near zero. But since we've seen
some strong winds in the 35-45 mph range not far outside the
CWA, and with DCAPE still as high as 800-900 J/kg, we can't
entirely rule out a few storms with similar winds through 8 or 9
pm, mainly across Georgia.

Previous discussion...
Latest surface analysis and visible satellite indicates a weak
low pressure near the Grand Strand with an associated cold front
arching from SE GA into middle GA. A few clusters of
thunderstorms have developed along and south of the front. To
the north, cumulus development has remained limited to the
Charleston Tri-County area and along the Altamaha River
corridor. Latest SPC mesoscale analysis indicated 25-75 J/kg of
CIN between the cumulus fields. Latest runs of the HRRR
indicates that convection sourced from the upper Savannah River
area will approach SE GA this evening. However, the storms will
approach around sunset and the BL will likely stabilize. I will
limit chance PoPs for showers and thunderstorms to SE GA and
across portions of the CHS Tri-county late this afternoon and
early this evening. Tonight, convective activity should end by
mid evening, the rest of the night will remain dry. Low
temperatures are forecast to range from the mid 70s inland to
the upper 70s along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Fairly strong NVA resulting from a shortwave ridge along with
westerly BL flow should limit convective coverage on Monday. The
sea breeze will likely be pinned at the coast until late in the
afternoon. We maintained isolated PoPs along the coast where
sea breeze convergence might overcome the cap. Highs are
expected to reach the mid to upper 90s though dewpoints will
likely mix down into the 60s inland. We can't rule out a few
spots seeing heat indices touch 105F for a few hours, mainly in
the coastal corridor.

A shortwave will move through Monday night, potentially bringing
a decaying MCS into western areas late in the evening. Current
indications are that the convection will dissipate before making
much progress into our area.

Slightly drier air, mid-level capping and westerly BL flow
will preclude convection on Tuesday. Highs will be in the mid
to upper 90s but slightly lower dewpoints should keep heat
indices below 105F.

Wednesday should see slightly more afternoon/evening convection
as the upper ridge breaks down and an onshore flow develops,
thus allowing for an earlier sea breeze. Highs will be in the
mid 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface troughing will prevail across the Southeast. This will bring
our area the typical afternoon/evening showers and thunderstorms.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
VFR conditions are forecast through the 18Z TAF period for KCHS
and KSAV. The chances for deep convection appear too limited to
mention in the TAFs. The greatest chance for showers and
thunderstorms will remain over extreme SE GA.

Extended Aviation Outlook: Brief flight restrictions are possible
in afternoon/evening showers/thunderstorms.

&&

.MARINE...
Weak low pressure will remain centered near the Grand Strand of SC
this evening, then tracking slowly ENE late tonight. To the south,
broad sfc high pressure will remain centered over the eastern Gulf
of Mexico. This pattern should yield steady southwest winds, around
10 knots. Seas are forecast to range from 1 to 2 feet.

A weak front will stall across the waters mid-week before high
pressure rebuilds late week into next weekend. Winds/seas will
remain below advisory thresholds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 23, 2:28 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
328 PM EDT Sun Jun 23 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-241930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
328 PM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive Heat: The combination of hot temperatures and moderate
humidity could produce afternoon heat index values around
105 degrees across southeast South Carolina and southeast Georgia on
Monday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-241930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
328 PM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 23, 5:25 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
625 PM EDT Sun Jun 23 2019

GAZ100-114>119-137>141-232315-
Inland McIntosh-Bulloch-Evans-Tattnall-Coastal Liberty-Inland
Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
McIntosh-Coastal Bryan-Long-
625 PM EDT Sun Jun 23 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...MCINTOSH...BULLOCH...CHATHAM...LONG AND TATTNALL
COUNTIES...

At 625 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Nevils to near
Cox, and moving southeast at 70 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Pembroke, Darien, Ludowici, Tibet, Fort
Stewart and Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3143 8161
      3147 8161 3151 8166 3154 8166 3155 8170
      3158 8170 3167 8184 3247 8187 3181 8104
      3171 8110 3162 8110 3140 8123 3137 8122
      3135 8124 3130 8122 3129 8124
TIME...MOT...LOC 2225Z 316DEG 61KT 3223 8175 3147 8166
Special weather statement, Jun 23, 5:27 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
627 PM EDT Sun Jun 23 2019

GAZ087-088-099-100-SCZ040-042-232315-
Bulloch-Jenkins-Candler-Screven-Allendale-Hampton-
627 PM EDT Sun Jun 23 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER...JENKINS...HAMPTON AND ALLENDALE COUNTIES...

At 627 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Martin to
Alexander to Herndon, and moving south at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Allendale, Millen, Sylvania, Hampton, Lake Warren
State Park and Westside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3248 8218 3256 8208 3254 8203 3260 8200
      3266 8208 3282 8215 3292 8208 3295 8186
      3291 8176 3304 8156 3310 8161 3316 8154
      3311 8137 3311 8119 3282 8102 3266 8143
      3231 8166 3247 8187 3229 8186 3230 8215
TIME...MOT...LOC 2227Z 354DEG 19KT 3311 8141 3303 8186 3281 8212
Special weather statement, Jun 23, 5:56 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
656 PM EDT Sun Jun 23 2019

GAZ088-100-101-116-118-119-SCZ042-047-048-051-232345-
Bulloch-Screven-Effingham-Coastal Chatham-Inland Chatham-Inland
Bryan-Inland Jasper-Coastal Jasper-Hampton-Beaufort-
656 PM EDT Sun Jun 23 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BRYAN...
BULLOCH...EFFINGHAM...CHATHAM...BEAUFORT...HAMPTON AND JASPER
COUNTIES...

At 656 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Stilson to Meldrim,
and moving southeast at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Savannah, Hilton Head Island, Pooler, Bluffton, Ridgeland,
Springfield, Bellinger Hill Area and Wilmington Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3234 8165 3266 8144 3283 8102 3210 8078
      3206 8084 3201 8080 3178 8102
TIME...MOT...LOC 2256Z 305DEG 44KT 3234 8158 3214 8140

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
June 23, 6:31 PM EST to 6:32 PM EST
Where
Screven County, 0.69 mi S of Altman
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.720, -81.620

The Screven County 911 Call Center reported multiple tree limbs down on power lines near the intersection with Cab Drive and Halcyondale Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832509.